Alert archive / Arkansas / Tornado Warnings in 2023

Tornado Warning 68, NWS Shreveport, LA

June 18, 2023Nevada County, Arkansas

NWS Shreveport, LA issued this tornado warning at Jun 18, 2023, 12:57 AM CDT for Nevada County, Arkansas. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2023, 12:57 AM CDT (05:57 UTC)
Expired
Jun 18, 2023, 1:11 AM CDT
In force
14 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Nevada County, AR

The radar

The Little Rock radar (KLZK), 145 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 12:59 AM CDTTSTM WND DMGPrescott, ARSeveral trees downed, mainly across the northern portion of the county, including along Hwy. 67 and I-30.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 9:57 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2023-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2023-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5228 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
21.2

Open this sounding in Storm Lab

The text

As transmitted.

746 
WFUS54 KSHV 180557
TORSHV
ARC099-180630-
/O.NEW.KSHV.TO.W.0068.230618T0557Z-230618T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
1257 AM CDT Sun Jun 18 2023

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Northern Nevada County in southwestern Arkansas...

* Until 130 AM CDT.
    
* At 1256 AM CDT, a severe thunderstorm capable of producing a
  tornado was located near Prescott, moving east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northern Nevada County, including the following locations...
  Boughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3384 9329 3384 9326 3383 9326 3383 9323
      3382 9322 3382 9320 3380 9318 3381 9316
      3373 9316 3380 9341 3386 9340 3386 9330
TIME...MOT...LOC 0556Z 272DEG 17KT 3383 9334 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

13
1 follow-up statement
915 
WWUS54 KSHV 180611
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
111 AM CDT Sun Jun 18 2023

ARC099-180621-
/O.CAN.KSHV.TO.W.0068.000000T0000Z-230618T0630Z/
Nevada AR-
111 AM CDT Sun Jun 18 2023

...THE TORNADO WARNING FOR NORTHERN NEVADA COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Arkansas.

LAT...LON 3384 9329 3384 9326 3383 9326 3383 9323
      3382 9322 3382 9320 3380 9318 3381 9316
      3373 9316 3380 9341 3386 9340 3386 9330
TIME...MOT...LOC 0609Z 272DEG 17KT 3383 9325 

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jun 17, 11:31 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 17, 11:31 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1131 PM CDT Sat Jun 17 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1125 PM CDT Sat Jun 17 2023

Severe Thunderstorm Watch 330 remains in effect for SE Oklahoma,
Extreme NE Texas, and most of SW Arkansas. Strong to severe
thunderstorms are expected to move across the areas, generally
north of the I-20 corridor tonight, with damaging winds and large
hail being the primary threats. /20/

&&

.SHORT TERM...
(This evening through Sunday Night)
Issued at 342 PM CDT Sat Jun 17 2023

It's been a very long week for everyone, and it looks like the
ArkLaTex is in for two more rounds of severe weather before this
marathon is finally over. Additionally, much of the region will
continue to experience oppressive heat indices this weekend and into
early next week.

Beginning this evening, the first complex of thunderstorms will
organize along the Texas-Oklahoma border and propagate eastward into
the Four State Region as midnight approaches. Depending on the
forward speed of this initial line, the opportunity may exist for
interaction with steep lapse rates in the vicinity of 8.0 deg C/km.
If this transpires, large hail may be a concern. The 18Z HRRR drives
this first line across the northern ArkLaTex overnight, passing
through the Texarkana metro circa midnight and continuing across
southern Arkansas into the small hours of the morning.

While this is taking place through the late overnight and very early
morning hours, another cluster of thunderstorms will simultaneously
be organizing in south central Oklahoma into north central Texas. As
daybreak Sunday approaches, this cluster looks posed to spread into
a large squall line oriented from northwest to southeast, reaching
extreme southeastern Oklahoma possibly as soon as 09Z or 10Z and if
forward speed is sufficient, reaching the Shreveport-Bossier metro
early tomorrow morning. Concurrently, in the wake of the departing
first system, additional convection looks to fire up along the
Louisiana-Arkansas border ahead of the second line during the
morning Sunday.

As the second system pushes into the region overnight, a large swath
of surface to 500 mb bulk shear values in excess of 50 kts will push
south and east over the Four State Region on northwest flow aloft.
If this shear mixes down to the surface, damaging winds may prove to
be a significant concern across much of the region, in addition to
the threat of large hail and a tornado or two.

The HRRR depicts an aggressive solution pushing the majority of the
convection out of the SHV CWA as soon as lunchtime Sunday. The
consensus is somewhat more reserved, however, and also suggests a
slight chance of further storms across the southern half of the
region through the afternoon and early evening Sunday, gradually
clearing the area from west to east overnight as Monday morning
approaches.

Regarding precise timing solutions, it is important to remember that
one model doesn't necessarily tell the whole story, and the entire
Four State Region should be prepared for multiple rounds of severe
weather beginning this evening and continuing for much of the day
Sunday.

On top of the above, persistent heat and oppressive humidity look to
continue to combine to make heat indices an additional hazard
through the weekend. Extremely high dew points this afternoon
motivated the upgrading of the Heat Advisory to an Excessive Heat
Warning along much of the I-20 corridor as far east as Webster
parish, and at least the Advisory will likely need to be extended
through the overnight hours once again. Lows in the upper 60s north
to upper 70s south will make for another warm, muggy night which
looks to repeat itself Sunday night into Monday morning. Highs
Sunday are currently forecast to again climb into the upper 80s
north to upper 90s south, with heat indices above 105 looking likely
once again.

/26/

&&

.LONG TERM...
(Monday through next Friday)
Issued at 342 PM CDT Sat Jun 17 2023

During the day Monday, an upper level ridge will build centered over
the Upper Great Lakes and it's trailing axis southward across the
Plains and to the Big Bend of Texas. South of the ridge, an upper
trough will become cutoff. Together, this will form a Rex Block that
will generally come to dominate our weather until the end of the
week. Hot and humid conditions will persist Monday and Tuesday
likely resulting in more Heat Advisories and Excessive Heat
Warnings. Tuesday will likely be the worst day in terms of the heat,
as compressional warming ahead of a backdoor cold front should add
at least a couple of degrees more to daytime highs. Several
locations in Deep East Texas may see afternoon highs about the
century mark, and much of East Texas may have peak heat indices
above 110 degrees F.

We should finally begin to see relief Wednesday and Thursday as
cooler and drier air advect into the region from the northeast in
the wake of the aforementioned cold front. There is a great deal of
uncertainty how far southwest the cooler air will intrude. Portions
of East Texas and the Lower Toledo Bend Region may remain in the mid
to upper 90s, but locations along and north of Interstate 20 should
only be in the upper 80s to near 90 degrees F. However, the Rex
Block will break down and the upper trough will retrograde over the
region. Rain chances during the long-term period will generally be
limited to isolated diurnally-driven convection in the southeast
half of the area. However, PoPs will diminish as deep layer moisture
continues to wane. As we dry out and maintain abundant sunshine,
temperatures will climb back into the mid to upper 90s by next
weekend.

CN

&&

.AVIATION...
(06Z TAFS)
Issued at 1125 PM CDT Sat Jun 17 2023

VFR conditions across the region, but convection can be expected
overnight, especially in areas along and north of the I-20
corridor. The convection, along with low cigs, could result in
reduced flight categories. More convection is expected across the
region on Sunday, which could result in the continuation of
reduced flight categories. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  95  74  96 /  50  30  30   0
MLU  73  92  73  93 /  30  50  50  10
DEQ  67  87  66  94 /  70  50  10   0
TXK  71  91  70  95 /  70  50  20   0
ELD  69  90  69  92 /  60  50  40   0
TYR  76  96  74  97 /  30  20  20   0
GGG  76  95  73  97 /  40  30  20   0
LFK  77  97  75 100 /  10  20  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....09
AVIATION...20
Hazardous weather outlook, Jun 17, 10:16 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1016 PM CDT Sat Jun 17 2023

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-190330-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-
1016 PM CDT Sat Jun 17 2023

...SEVERE THUNDERSTORM WATCH 330 IN EFFECT UNTIL 2 AM CDT SUNDAY...

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...Tonight.

Another round of strong to severe thunderstorms will be possible
tonight. Damaging winds, large hail, and locally heavy rainfall will
be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another upper level disturbance riding along and north of the
stationary front will focus additional showers and thunderstorms
across the region Sunday. Some of these storms could again be
severe, with damaging winds, large hail, and locally heavy rainfall
the primary threats. An isolated tornado cannot be ruled out.
Afternoon high temperatures will climb into the mid to upper 90s
Sunday through Wednesday, and when combined with the high humidity,
will result in afternoon heat indices between 105 and 110 degrees
across Deep East Texas and North Central Louisiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-190330-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1016 PM CDT Sat Jun 17 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...Tonight.

Another round of strong to severe thunderstorms will be possible
tonight, especially along and north of Interstate 20. Damaging winds,
large hail, and locally heavy rainfall will be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another upper level disturbance riding along and north of the
stationary front will focus additional showers and thunderstorms
across the region Sunday. Some of these storms could again be
severe, with damaging winds, large hail, and locally heavy rainfall
the primary threats. An isolated tornado cannot be ruled out.
Afternoon high temperatures will climb into the mid to upper 90s
Sunday through Wednesday, and when combined with the high humidity,
will result in afternoon heat indices between 105 and 110 degrees
across Deep East Texas and North Central Louisiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

20

In the hours before

Local storm report, Jun 17, 9:55 PM CDT, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
955 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Tstm Wnd Dmg     Haynesville             32.97N  93.14W
06/17/2023                   Claiborne          LA   Law Enforcement

            Widespread trees and power lines down across the
            Haynesville.

&&

Event Number SHV2300008

20
Special weather statement, Jun 17, 11:47 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1147 PM CDT Sat Jun 17 2023

ARZ050-051-OKZ077-180515-
Howard AR-Sevier AR-McCurtain OK-
1147 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of northern Sevier,
northwestern Howard and east central McCurtain Counties through 1215
AM CDT...

At 1147 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Broken Bow, or 13 miles west of De Queen, moving east
at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Queen, Dierks, Gillham, Lebanon, Eagletown and West Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Arkansas...and southeastern Oklahoma.

&&

LAT...LON 3435 9415 3408 9401 3397 9463 3414 9469
      3425 9447 3419 9447 3419 9425 3427 9424
      3427 9425 3435 9426
TIME...MOT...LOC 0447Z 254DEG 22KT 3406 9458

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Jun 18, 12:15 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1215 AM CDT Sun Jun 18 2023

ARZ051-060-061-180545-
Howard AR-Hempstead AR-Nevada AR-
1215 AM CDT Sun Jun 18 2023

...Strong thunderstorms will impact portions of northeastern
Hempstead, southeastern Howard and northern Nevada Counties through
1245 AM CDT...

At 1215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nashville to near Prescott. Movement was
east at 75 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nashville, Prescott, Mineral Springs, Blevins, Tollette, McCaskill,
Ozan, Boughton and Reader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Arkansas.

&&

LAT...LON 3401 9382 3398 9365 3396 9362 3394 9351
      3396 9347 3395 9342 3396 9338 3390 9330
      3388 9331 3384 9329 3383 9326 3383 9323
      3380 9318 3382 9314 3378 9310 3374 9310
      3382 9396 3404 9382
TIME...MOT...LOC 0515Z 272DEG 64KT 3390 9385 3384 9336

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13
Local storm report, Jun 18, 12:27 AM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
1227 AM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             Mooringsport            32.68N 93.96W
06/17/2023  E1.25 inch       Caddo              LA   Public

            Hail reported at Mooringsport Baptist
            Church.

&&

20
Local storm report, Jun 18, 12:35 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
1235 AM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Tstm Wnd Dmg     6 SSE Shongaloo         32.87N 93.26W
06/17/2023                   Webster            LA   Fire Dept/Rescue

            Trees down near intersection of Highway 159
            and Highway 160.

&&

20
Local storm report, Jun 18, 12:45 AM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
1245 AM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     Tstm Wnd Dmg     1 WNW Wright City       34.07N 95.02W
06/18/2023                   McCurtain          OK   Public

            Trees down on old 98 from Valliant to Wright
            City. Trees also down on state Highway 98
            North of Hwy 70.

&&

BT

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:56 PM CDTSevere Thunderstorm WarningSHVColumbia, Union64 min
Jun 17, 8:36 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVUnion54 min
Jun 17, 10:12 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Nevada, Sevier34 min
Jun 17, 11:47 PM CDTSpecial Weather StatementSHVSevier28 min
Jun 17, 11:59 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier61 min
Jun 18, 12:15 AM CDTSpecial Weather StatementSHVHempstead30 min
Jun 18, 12:37 AM CDTSevere Thunderstorm WarningSHVHempstead, Nevada38 min
Jun 18, 12:49 AM CDTSevere Thunderstorm Warning Considerable damage threatSHVHempstead, Howard, Little River, Sevier56 min
Jun 18, 1:21 AM CDTSevere Thunderstorm Warning Considerable damage threatSHVHempstead, Howard, Little River, Nevada54 min
Jun 18, 1:42 AM CDTSevere Thunderstorm Warning Destructive damage threatSHVHempstead, Nevada48 min
Jun 18, 3:12 AM CDTSevere Thunderstorm WarningSHVUnion33 min
Jun 18, 4:13 AM CDTSevere Thunderstorm WarningSHVLittle River, Miller62 min
Jun 18, 4:37 AM CDTSevere Thunderstorm WarningSHVUnion23 min
Jun 18, 5:13 AM CDTSevere Thunderstorm WarningSHVLafayette, Miller47 min
Jun 18, 5:19 AM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Miller, Nevada, Union34 min
Jun 18, 5:31 AM CDTSpecial Weather StatementSHVSevier44 min
Jun 18, 5:50 AM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Union40 min
Jun 18, 6:02 AM CDTSevere Thunderstorm WarningSHVLittle River, Sevier58 min
Jun 18, 6:51 AM CDTSevere Thunderstorm WarningSHVLittle River54 min
Jun 18, 7:24 AM CDTSpecial Weather StatementSHVLafayette, Miller36 min
Jun 18, 7:47 AM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Miller, Nevada43 min
Jun 18, 8:24 AM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Union35 min

Nearby

Tornado Warnings in Arkansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.